Colorado, 2003Heavy Snow in Colorado, March 16, 2003
March 16, 2003 · NWS PUB · 1 event in 1 county or zone
5 inches of snow was noted at Wolf Creek Pass during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
5 inches of snow was noted at Wolf Creek Pass during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 16, 3:51 AM MST, 8 hours 9 minutes earlier.
Area forecast discussion, Mar 16, 3:51 AM MST, 8 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
351 AM MST SUN MAR 16 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT).
...MAIN FORECAST CHALLENGES THROUGH SHORT TERM WILL BE SNOWFALL
AMOUNTS IN WESTERN MOUNTAINS THROUGH THE PERIOD. NOSE OF STRONG
UPPER JET WILL PASS JUST SOUTH OF THE AREA THIS AFTERNOON AND
EVENING BRINGING A PERIOD OF FAVORABLE LEFT FRONT QUAD JET DYNAMICS
TO THE SOUTHWEST MOUNTAINS. COUPLED WITH DEEPENING MOISTURE AND
FAVORABLE SOUTHWEST OROGRAPHICS AND INSTABILITY...SHOULD PROVIDE
ENOUGH SNOWFALL ACROSS ZONE 68 TO REACH 24 HOUR WARNING CRITERIA
SNOWS (10 INCHES OR MORE). THUS WILL UPGRADED THE WINTER WEATHER
ADVSY FOR THIS AREA TO A WARNING. HAS BEEN SOME LIGHTNING STRIKES
ACROSS THE GREAT BASIN ALONG 500 MB BAROCLINIC ZONE AHEAD OF TROF
AXIS...AND AS THIS AXIS MOVES OVER AREA THIS AFTERNOON THINK THERE
WILL BE A PERIOD OF FAIRLY INTENSE SNOWFALL ASSOCIATED WITH EMBEDDED
CONVECTION. SNOW LEVELS START OUT RATHER HIGH (AROUND 10KFT...THOUGH
UNDER INTENSE CONVECTIVE SNOW SHOWERS DIABATIC COOLING COULD DROP
SNOW LEVELS THIS AFTN TO AROUND 8500 FEET. THEN SNOW LVLS LOWER TO
AROUND 8-9KFT TOWARDS AFTERNOON...THEN DROP TO VALLEY FLOORS
OVERNIGHT). RAN SNOW MODEL AND GOT ANYWHERE FROM 5-7 INCHES FOR ZONE
68 TODAY WITH ANOTHER 5-7 OVERNIGHT. ACROSS THE LA GARITA
MOUNTAINS...AND THE SAWATCH RANGE...LESS FAVORABLE OROGRAPHICS...AND
FARTHER PROXIMITY FROM UPPER JET SHOULD KEEP SNOW AMOUNTS IN THE
ADVISORY RANGE. SO WILL BE ISSUING A WINTER WEATHER ADVISORY FOR THIS
AFTERNOON THROUGH TONIGHT FOR THE LA GARITA MOUNTAINS AND THE SAWATCH
RANGE. ELSEWHERE...ONE MORE WARM DAY BEFORE THE STORM (SEE LONG TERM
DISCUSSION BELOW). HAVE LOWERED AFTERNOON HIGHS A BIT FOR TODAY.
ISOLATED TO SCATTERED SHOWERS...AND EVEN A THUNDERSTORM OR TWO WILL
SPREAD INTO THE EASTERN MOUNTAINS AND THE ADJACENT PLAINS IN THE
AFTERNOON. THOUGH MOISTURE REMAINS RATHER HIGH BASED AND SHOWERS
ARE NOT EXPECTED TO PRODUCE MUCH QPF. HAVE ALSO BUMPED UP WINDS AND
LOW TEMPS ON PLAINS TONIGHT AS SFC CYCLOGENESIS TAKES PLACE ACROSS
EASTERN PLAINS. THANKS TO GJT AND BOU FOR COORDINATION. -KT
LONG TERM DISCUSSION...(MONDAY THROUGH SATURDAY).
...POTENTIAL FOR SIGNIFICANT LATE WINTER STORM SERN CO MON NGT-WED...
MODEL DISCUSSION: MODELS HAVING SOME CONSISTENCY WITH THE PAST
COUPLE OF RUNS...BUT IS TOTALLY DIFFERENT ON THE SPECIFICS AND
THE POSITION/EVOLUTION OF THE LOW FROM LAST 00Z RUN. 06Z ETA RUN IS
SIMILAR WITH THE SCENARIO THROUGH MON NGT.
MON(DAY2): 120-140KT ULJ STILL PROGGED TO DIG THROUGH THE DESERT
SW/SRN PLAINS...AND NRN OLD MEXICO ON MON. SFC CYCLOGENESIS WILL
RESPOND AROUND KLAA. AIR MASS SHOULD BECOME MORE SATURATED
THROUGHOUT THE DAY AS SHOWERS FORM IN RESPONSE TO SOME SYNOPTIC
SCALE ASCENT AND MOD MID LEVEL INSTABILITY. MAINLY CHC POPS CWA
WIDE STILL LOOK GOOD. SNOW LEVEL STILL PRETTY HIGH IN SERN CO
MTNS/PLAINS >7K FT AND 5K-6K FT AROUND THE CONTDVD AREAS.
MON NGT-WED(DAY4): HERE IS WHERE THE POTENTIAL SIGNIFICANT LATE
WINTER STORM EVENT STARTS. A NOW WELL STACKED LOW IS FCST OVER THE
TX/OK PANHANDLES AND SEEMS REASONABLE CONSIDERING THE ORIENTATION OF
THE PARENT ULJ. FAIRLY DECENT SYNOPTIC SCALE ASCENT OVER SERN CO AS
THE DEFORMATION ZONE PRECIPITATION SHIELD SHOULD BE DEVELOPING. AIR
MASS SHOULD BECOME MOIST ADIABATIC WITH THE SNOW LEVEL AROUND 7K FT
MON EVE AND LOWERING TO 4-6K FT DURING THE NGT. THE TOUGHEST CALL
WILL BE IN FAR SERN CO WITH PRECIP TYPE MAY BE RA/SN MIX. HOWEVER...
WITH A FAIRLY DEEP INSENTROPIC ASCENT PATTERN OVER SERN CO AND MID
LEVEL LAPSE RATES 6.5-7.5 C/KM...DIABATIC COOLING SHOULD FORCE RA TO
SN ACROSS MUCH OF SERN CO LATE MON NGT. IF ALL COMES TOGETHER...THIS
SHOULD BE THE BEGINNING OF THE SNOW STORM. ON MON NGT...THE WINTER
STORM THREAT ZONE WILL BE MOST OF THE MOUNTAINS...THE PALMER DIVIDE
AND SRN FOOTHILLS AROUND THE RATON MESA.
ON TUE...MODELS NOW SUGGESTING THIS CLOSED LOW WILL STICK AROUND THE
TX/OK PANHANDLE AND THIS IS MUCH FURTHER S THAN YDAS 00Z RUNS. IF
THIS PATTERN VERIFIES...THE SNOW MACHINE WILL KEEP GOING FOR THE
SERN CO MTNS/PLAINS WITH THE DEFORMATION ZONES STILL OVERHEAD MOST
OF THE DAY TUE. SHOULD BE LITTLE IN THE WAY OF DIURNAL TEMP SWING.
H85-H7 FLOW PROGGED TO BE N-NELY WITH ELY FLOW AT H5. THE SYNOPTIC
SCALE ASCENT OVER THE AREA WILL LIKELY COMPENSATE FOR THE DOWNSLOPE
FLOW ACROSS SRN EL PASO AND PUEBLO COUNTIES BY ADDING UP THE QPF. MOS
IS LIKELY TOO WARM IN SERN CO ON TUE WITH THE PRECIP MACHINE
CONTINUING. MODEL SOUNDINGS NOT CAPTURING THE LOW LEVEL
COOLING/MOISTENING AND PLENTY OF ROOM FOR EVAPROATIVE/DIABATIC
COOLING TO KEEP THE PRECIP AROUND THE RA/SN MIX OR ALL SN. FOR
TUE...THE WINTER STORM THREAT ZONE WILL BE THE SERN CO MTNS...I-25
CORRIDOR AND SERN CO. THERE COULD BE SOME WIND GUSTS AROUND 35-40KTS
AROUND THE PALMER DIVIDE PRODUCING BLOWING SNOW AND HORRIBLE DRIVING
CONDITIONS.
ON WED...THE LOW SHIFTS A LITTLE TO THE E...ESPECIALLY THE SFC LOW.
SOME CONCERNS OF TOO MUCH CONVECTION BEING SLUNG FROM THE CNTRL
PLAINS INTO ERN CO...ESPECIALLY THE AVN. IT COULD BE MORE OF THE
SAME.
THE 36 HOUR ETA SNOW TOTAL MON NGT THROUGH EARLY WED AM YIELDED 6-
12 INCHES FOR THE SERN CO MTNS AND I-25 CORRIDOR WITH ONLY 1-6
INCHES IN SERN CO PLAINS. THE BIGGER TOTALS WERE FURTHER N AROUND
THE DEN AREA. WILL LIKELY NEED SOME WATCHES/WARNINGS/ADVISORIES
FOR SERN CO MTNS/PLAINS...BUT WAY TOO EARLY FOR ANY HOISTING. WE
HAVE AT LEAST 4 MORE MODEL RUNS BEFORE THE EVENT EVEN STARTS.
EVE SHIFT WENT WITH CAT POPS DAY 3 THROUGH DAY 4...SO CERTAINLY
WILL NOT MAKE ANY SIGNIFICANT CHANGES...OTHER THAT TO CLEAN UP SOME
FCST GRIDS.
THE HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BETWEEN 630AM-700AM TO
ADDRESS THIS POTENTIAL LATE WINTER STORM.
THU(DAY5)-SAT(DAY7): THE GENERAL TREND IS FOR AN UNSETTLED WX
PATTERN TO CONTINUE. NO CHANGES TO DAYS 5 THROUGH 7. --METZE
.PUB...WINTER WEATHER ADVISORY ZONES 60/61/64/65/66/67 (SAWATCH
RANGE AND LA GARITA MOUNTAINS) FOR THIS AFTERNOON THROUGH
TONIGHT.
WINTER STORM WARNING ZONE 68 (EASTERN SAN JUANS) FOR TODAY AND
TONIGHT.Hazardous weather outlook, Mar 16, 6:36 AM MST, 5 hours 24 minutes before
COZ058>089-093>099-171400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MST SUN MAR 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...VARIOUS WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT FOR
THE EASTERN SAN JUAN MOUNTAINS...LA GARITA MOUNTAINS AND THE
SAWATCH RANGE TODAY AND TONIGHT...
...POTENTIAL WINTER STORM MONDAY NIGHT THROUGH WEDNESDAY...
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SNOW SHOWERS WILL SPREAD ACROSS THE EASTERN SAN JUAN
MOUNTAINS...THE LA GARITA MOUNTAINS...AND THE SAWATCH RANGE TODAY
AND TONIGHT. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR ACROSS THE
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FEET...WHERE 8 TO 12 INCHES OF
SNOW IS EXPECTED BY EARLY MONDAY MORNING. ACROSS THE LOWER
ELEVATIONS OF THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA
MOUNTAINS...AND THE SAWATCH RANGE...SNOWFALL AMOUNTS OF 4 TO 8 INCHES
WILL BE POSSIBLE BY EARLY MONDAY MORNING.
THIS DEVELOPING WINTER STORM SYSTEM WILL SPREAD ABUNDANT MOISTURE
INTO THE WESTERN COLORADO MOUNTAINS TODAY AND TONIGHT IN
SOUTHWESTERLY FLOW ALOFT. THIS WILL PROVIDE FAVORABLE UPSLOPE FLOW
FOR THE EASTERN SAN JUAN MOUNTAINS. SNOW LEVELS WILL START OUT
AROUND 10000 FEET THIS MORNING...THEN DROP TO AROUND 8000 FEET BY
EARLY THIS EVENING. IN ADDITION...THE ATMOSPHERE IS EXPECTED TO
DESTABILIZE THIS AFTERNOON...AS COLD AIR MOVES IN ALOFT. THIS WILL
ALLOW A FEW EMBEDDED THUNDERSTORMS TO DEVELOP...PRODUCING PERIODS OF
LOCALLY INTENSE SNOWS. IF YOU ARE PLANNING TRAVEL ACROSS THE SOUTH
CENTRAL COLORADO MOUNTAINS TODAY OR TONIGHT...BE PREPARED FOR
HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ACROSS THE MOUNTAIN PASSES
SUCH AS WOLF CREEK....CUMBRES...AND MONARCH.
SCATTERED RAIN AND HIGHER MOUNTAIN SNOW SHOWERS WILL ALSO DEVELOP
ACROSS THE SAN LUIS VALLEY AND THE SOUTHEAST MOUNTAINS THIS
AFTERNOON...AND CONTINUE INTO TONIGHT. AN ISOLATED EMBEDDED
THUNDERSTORM WILL BE POSSIBLE AS WELL. LOCAL SNOW ACCUMULATIONS OF
UP TO AN INCH WILL REMAIN CONFINED TO THE HIGHER ELEVATIONS ABOVE
10000 FEET.
PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR THE LATEST UPDATES
ON THIS DEVELOPING WINTER STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE MIDNIGHT SUNDAY WEATHER MODEL RUNS ARE CONTINUING TO SHOW A
POTENTIAL SIGNIFICANT WINTER STORM FOR MONDAY NIGHT THROUGH...
POSSIBLY...WEDNESDAY. THESE WEATHER MODEL RUNS ARE SUGGESTING AN
AREA OF LOW PRESSURE MOVING OVER NORTHERN NEW MEXICO AND SOUTHERN
COLORADO MONDAY NIGHT...AND IS FORECAST TO STALL OVER THE OKLAHOMA
AND TEXAS PANHANDLES TUESDAY AND WEDNESDAY. IF ALL THE CONDITIONS
COME TOGETHER...THERE WILL BE THE POTENTIAL FOR SIGNIFICANT WINTER
WEATHER CONDITIONS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO...
ESPECIALLY THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS...PIKES
PEAK...AND ALONG THE INTERSTATE 25 CORRIDOR FROM MONDAY NIGHT THROUGH
WEDNESDAY. THERE COULD BE TOTAL SNOW ACCUMULATIONS IN EXCESS OF 8
INCHES WITH THIS PROLONGED HAZARDOUS WEATHER EVENT. THE OTHER
SIGNIFICANT WEATHER FEATURE WILL BE THE WIND. FROM LATE MONDAY NIGHT
THROUGH WEDNESDAY...SURFACE WINDS COULD BE NORTHERLY AT 20 TO 30 MPH
WITH GUSTS AROUND 45 MPH ACROSS SOUTHEASTERN COLORADO.
THE COMMUNITIES THAT COULD BE AFFECTED BY THIS POTENTIAL WINTER STORM
WOULD BE MONUMENT...COLORADO SPRINGS...MANITOU SPRINGS...WOODLAND
PARK...CANON CITY...PUEBLO...RYE...WALSENBURG...CUCHARA...TRINIDAD...
LA JUNTA...AND KIM TO NAME A FEW.
THERE IS STILL MUCH UNCERTAINTY WITH THE TRACK...STRENGTH...AND
DURATION OF THIS POTENTIAL WINTER STORM. ANY CHANGE WITH THE
SYSTEM COULD INCREASE OR DECREASE THE ACTUAL SNOWFALL TOTALS.
THIS IS A POTENTIALLY DANGEROUS WINTER WEATHER EVENT. ALL PEOPLE IN
SOUTHEAST COLORADO SHOULD STAY ABREAST OF THE LATEST WEATHER
FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE IN PUEBLO COLORADO.
IF AN UPDATE IS NEEDED...THEN THE NEXT HAZARDOUS WEATHER OUTLOOK ON
THIS POTENTIAL WINTER STORM WOULD BE AROUND NOON TODAY. OTHERWISE...
THE NEXT HAZARDOUS WEATHER OUTLOOK WOULD BE AROUND 7AM MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR HEAVY SNOW WILL
BE LIKELY TODAY AND TONIGHT ACROSS THE EASTERN SAN JUAN
MOUNTAINS...THE LA GARITA MOUNTAINS...AND THE SAWATCH RANGE.
MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.
KT/METZE
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- March 16, 12:00 PM MST to 5:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Puerto Rico, March 16 to 19, 2003$3.6 million · 1 event
- Flood in New York, March 16 to 17, 2003$300,000 · 1 event
- Flooding in Montana, March 16 to 18, 2003$75,000 · 3 events
- Heavy Snow in Utah, March 16 to 18, 20036 events
- Hail in North Carolina, March 16, 20031.5 in hail · 5 events
- Winter Storm in Colorado, March 16 to 18, 20034 events
- Hail and Damaging Winds in Florida, March 16, 2003$2,000 · 1 in hail · 3 events
- High Wind in Texas, March 16, 200358 kt wind · 3 events
- Heavy Snow in Arizona, March 16 to 17, 20033 events
- Strong Wind in California, March 16 to 19, 2003$3,000 · 75 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 16, 20033 events
- Winter Weather in Utah, March 16 to 17, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346386.